Rheumatoid arthritis (RA) and RA medications can cause hair loss, but it’s rare and usually not severe. Learn how to manage the hair loss.
In autoimmune disorders such as rheumatoid arthritis (RA), your immune system mistakenly attacks your healthy tissues.
If you have RA, your immune system attacks tissues in your joints. This causes them to become swollen, stiff, and painful.
There’s no cure for RA at the moment. A doctor can prescribe treatment to help minimize joint damage and reduce your symptoms. Early diagnosis and treatment can help you manage this chronic condition.
RA can affect many parts of your body beyond your joints. It puts you at higher risk of developing various conditions, such as:
- lung disease
- heart conditions
- neuropathy, or nerve damage
If you have RA, you might experience skin and eye problems. In rare cases, it can also lead to hair loss.
Learn how hair loss can result from RA or the medications you may be taking to treat it.
If you have RA, your immune system may start to attack tissues in your skin, where your hair follicles are located. This can cause some of your hair to fall out.
RA flare-ups may also trigger hair loss.
On the whole, hair loss in RA is rare. When it happens, it usually isn’t severe. It may also cause your hair to thin in places rather than fall out in patches.
Some medications used to treat RA are more likely to cause hair loss than the disease itself.
Disease-modifying antirheumatic drugs (DMARDs)
DMARDs are the most common type of RA medication. These medications control RA by suppressing your immune system.
Several types of DMARDs are available to treat RA. Methotrexate (Otrexup, Rasuvo), a DMARD, is the most commonly prescribed RA medication.
Methotrexate suppresses your immune system by targeting fast-growing cells, which include hair follicles. This can lead to hair loss. Methotrexate doesn’t cause hair to thin for everyone who takes it, but minor hair loss is one of the potential side effects.
Hair loss is also a potential side effect of leflunomide (Arava).
Biologics are another class of drugs used to treat RA. They reduce inflammation caused by your immune system by blocking certain cells and the proteins they make.
The biologics etanercept (Enbrel) and adalimumab (Humira) can also cause your hair to thin. This side effect is rare.
Experts aren’t sure why biologics affect your hair. It may be related to messenger molecules known as cytokines.
If you experience hair loss after taking a biologic, it probably won’t be severe. Your hair growth will likely return to usual once you stop taking the drug.
Steroids help reduce pain and inflammation in people with RA. Due to the risk of severe side effects, they’re typically used only as a short-term treatment for RA.
Hair loss is associated with using the steroid prednisone (Rayos).
Other autoimmune disorders can also lead to hair loss.
Alopecia areata is an autoimmune disorder in which your immune system targets hair follicles. If you have alopecia, you’ll likely lose patches of hair. In rarer cases, you may lose most of the hair on your head.
Lupus is another autoimmune disorder that can cause hair loss. In this condition, your immune system attacks various parts of your body. If you have lupus, your scalp may be affected, and you may experience hair loss. In fact, hair loss is sometimes an early symptom of lupus that occurs before the condition is diagnosed.
A rheumatoid arthritis drug that stops hair loss
Janus kinase (JAK) inhibitors, a newer class of rheumatoid arthritis drug, have also shown promise as a treatment for alopecia areata. In June 2022, the Food and Drug Administration (FDA) approved the JAK inhibitor baricitinib (Olumiant) as the first systemic treatment for alopecia.
Autoimmune disorders aren’t the only causes of thinning hair.
The most common cause of hair loss is a hereditary condition related to hormones, referred to as either male pattern baldness or female pattern baldness.
Other possible causes of hair loss include:
- scalp infections
- pulling hair too tightly into certain hairstyles, such as ponytails
- iron deficiency, which is closely associated with anemia
- thyroid problems
- heart problems
- cancer medications such as chemotherapy
If you experience unexplained hair loss, make an appointment with a doctor. It could be a symptom of an underlying health condition.
Whether it’s caused by complications of RA, RA medications, or other issues, you can take steps to manage hair loss.
Here are a few tips:
- Avoid overworking your hair. Let it dry naturally and comb it gently using a wide-toothed comb.
- Use hair products that can give your hair more volume. For example, volumizing spray applied at the roots of your hair can help.
- Avoid heavy styling products, such as gel, mousse, or too much conditioner.
It’s also important that you don’t stop taking your medications. Talk with a doctor if you’re concerned about hair loss or other possible side effects. They can help you weigh the potential benefits and risks of changing your medication regimen.
Leave a Reply